DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Methemoglobinemia induced by topical vaginal sulfanilamide cream in a patient with cervical cancer: a case report.

Author(s): Bristol I, Brown J, Slomovitz BM, Shannon VR, Eifel PJ

Affiliation(s): Department of Radiation Oncology, Unit 97, U.T. M. D. Anderson Cancer Center, 1515 Holcombe Boulevard, Houston, TX 77030, USA.

Publication date & source: 2005-06, Gynecol Oncol., 97(3):953-6.

Publication type: Case Reports

BACKGROUND: Methemoglobinemia is a rare disorder most commonly associated with the ingestion or topical application of an offending exogenous agent. The clinical consequences of acute methemoglobinemia can be devastating and include lethargy, headache, and dyspnea and, as methemoglobin concentrations rise, respiratory depression, confusion, seizures, and even death. CASE: Here we present a case of acute methemoglobinemia induced by exposure to topical vaginal sulfanilamide cream in a 36-year-old woman with a FIGO stage IIIB squamous cell cervical carcinoma. CONCLUSION: Although methemoglobinemia associated with topical anesthetics has been well documented, to our knowledge this is the first reported case of methemoglobinemia induced by exposure to topical sulfanilamide cream. Although patients undergoing intracavitary radiation treatment for cervical cancer are at risk for cyanosis due to the development of deep vein thromboses and pulmonary embolism, methemoglobinemia should be suspected in the setting of acute cyanosis with a normal arterial oxygen pressure.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2012